Alert archive / Illinois / River Flood Warnings in 2020

River Flood Warning 37, NWS Paducah, KY

February 13, 2020Jackson County, Illinois

NWS Paducah, KY issued this river flood warning at Feb 13, 2020, 9:54 AM CST for Jackson County, Illinois. It took effect at Feb 15, 2020, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 13, 2020, 9:54 AM CST (15:54 UTC)
In effect from
Feb 15, 2020, 12:00 AM CST
Expired
Feb 14, 2020, 10:11 AM CST
In force
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, IL

The radar

The Paducah radar (KPAH), 96 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Muddy River at Murphysboro (MURI2). The gauge peaked at 21.46 ft at Feb 15, 2020, 10:00 AM CST.

actionminormoderate202502/1302/1402/15
Action stage
20 ft
Minor stage
22 ft
Moderate stage
28 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05599490, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Feb 12, 3:30 PM CST, 18 hours 24 minutes earlier.

Area forecast discussion, Feb 12, 3:30 PM CST, 18 hours 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 PM CST Wed Feb 12 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 330 PM CST Wed Feb 12 2020

Will let the Flash Flood Watch ride for now. The band of the
heaviest rains is pushing east along the Mississippi River into
west Kentucky and should impact the southeast half of the region
over the next 3 to 4 hours. Widespread moderate rains over
southeast Missouri and southern Illinois will gradually taper off
from west to east into this evening, and given the overly
saturated situation, do not want to kill off the Watch over there
either. The significant rainfall should come to an end relatively
early this evening, so the Flash Flood Watch will likely be
cancelled early.

The surface low should ride along the frontal boundary and is
expected to stay just southeast of our region. Have not seen any
lightning even through west Tennessee, so do not expect to hear
any thunder through the remainder of this system.

The deformation zone precipitation will lift east northeast along
our northwest periphery through the night. In addition, the
models indicate a strong potential for light rain/drizzle to
continue through much of the night over the remainder of the area.
Could see some light snow or technical freezing rain from
Pinckneyville to Fairfield Illinois after midnight, but with
temperatures at worst right at the freezing mark, travel impacts
are not anticipated.

The arctic airmass should not arrive until after 12Z Thursday,
but the gradient will be tightening up in the pre-dawn hours, so
with little precipitation left, the winds should be able to dry
off the roads before the sub-freezing air arrives.

The Arctic air will surge through the area Thursday with northwest
winds gusting 20-25 mph at times. Temperatures will likely fall
through the day, ranging from the lower 20s in the Mt Vernon
Illinois area to the middle 30s along the AR & TN borders by 3 PM.
Wind chills will drop into the single digits by 3 PM around Mt
Vernon.

Winds will diminish a bit Thursday night, but will still have an
impact by daybreak Friday, when wind chill temperatures will drop
just below zero over most of the northern half of the area.
Elsewhere, wind chills will be in the lower single digits above
freezing. Actual low temperatures will range from 6 north to 16
far south.

The Arctic surface high will settle over the region late Friday,
and then build east of the area Friday night. This will take the
edge off the winds, but highs will struggle to reach freezing even
in the far west, while much of the northern half of the region
stays below 30 degrees. South winds will begin to develop
overnight friday night, which should keep lows from tanking. Lows
should be within a few degrees either side of 20F.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CST Wed Feb 12 2020

Zonal flow aloft and southerly winds at the surface will lead to a
nice warm up over the weekend. Most locations should climb up to
normal levels Saturday afternoon and then several degrees above
for Sunday with highs in the low to mid 50s.

As a storm system develops over the Rockies, a warm front of sorts
will lift northward through the region Sunday night into Monday.
The 12Z operational runs of the GFS and ECMWF are in reasonable
agreement in moving this storm system quickly eastward, dragging
the cold front back eastward across the area Monday night into
Tuesday along with widespread showers and possibly some
thunderstorms. Had a hard time finding any explicit instability to
work with, so left thunder out of the forecast for now, but won't
be surprised if it returns as the system approaches.

Unfortunately, the GEFS mean keeps QPF over the southeast or
southern portions of the area all the way through Wednesday, so we
will maintain some small PoPs for these areas rather than dry
things out later Tuesday through next Wednesday as the operational
runs indicate.

As for temperatures next week, we will start out well above normal
with some lower 60s for highs Monday. With the front moving
through Tuesday, temperatures will trend lower Tuesday and
especially Wednesday when most locations will drop below normal by
a few degrees.

&&

.AVIATION...
Issued at 1147 AM CST Wed Feb 12 2020

IFR to LIFR conditions in moderate rain are spreading northeast
across the region at midday. The worst conditions in heavy
rainfall are expected over the southeast half of the region around
21Z, as a surface low attempts to move northeast through KHOP
area. Any TSRA concern should stay close to the surface low and is
not expected to impact any of the TAF sites. Behind the heaviest
rains, there is a decent signal for drizzle and fog which may
result in a continuation of IFR or LIFR conditions until
northwest winds increase late tonight or early Thursday morning.
Ceilings will only slowly lift to MVFR through the morning, as
northwest winds gusts over 20kts in most places.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flash Flood Watch through late tonight for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through late tonight for INZ081-082-085>088.

KY...Flash Flood Watch through late tonight for KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRS
Hazardous weather outlook, Feb 12, 3:57 PM CST, 17 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 PM CST Wed Feb 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 PM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for the entire area through 6AM
Thursday. The greatest impact is expected over west Kentucky.
Please refer to the Watch product for details.

Some very light freezing rain or light snow will be possible in
the Pinckneyville, Mt Vernon, and Fairfield areas of southern
Illinois late tonight. With temperatures expected to remain at or
above freezing, no travel impacts are expected at this time.

Points along several rivers are rising and are currently flooding
or projected to flood soon. See the latest River Flood Warnings
and Statements for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An Arctic airmass will surge through the region Thursday resulting
in temperatures falling through the day. By 3 PM, temperatures
will range from the lower 20s near Mt Vernon, IL to the middle 30s
along the Arkansas and Tennessee borders. Wind chills will drop
into the single digits in the Mt Vernon area.

Wind chills early Friday morning will drop a few degrees below
zero over northern portions of southeast Missouri and southern
Illinois, as well as portions of southwest Indiana. Elsewhere wind
chills will range from zero to 5 above.

Flooding will occur or continue on many area rivers. See the
latest River Flood Warnings and Statements for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however, rainfall reports and
any reports of flooding would be appreciated.

DRS

Nearby

River Flood Warnings in Illinois, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.